Alert archive / Colorado / Flash Flood Warnings in 2023

Flash Flood Warning 34, NWS Denver/Boulder, CO

June 16, 2023Elbert County, Lincoln County, Colorado

NWS Denver/Boulder, CO issued this flash flood warning at Jun 16, 2023, 4:16 PM MDT for Elbert County, Lincoln County, Colorado. It was in force for 3 hr. No storm report in the archive falls inside the area while it was in force.

The area

The outline as issued.

The facts

Issued
Jun 16, 2023, 4:16 PM MDT (22:16 UTC)
Expired
Jun 16, 2023, 7:15 PM MDT
In force
3 hr
Issued by
NWS Denver/Boulder, CO
Area
Storm-based polygon
Flood severity
None

Counties Elbert County, CO, Lincoln County, CO

The radar

The Pueblo radar (KPUX), 78 km from the middle of the area, began a volume at 22:20 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

Did it verify

Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this flash flood warning while it was in force. That is not proof nothing happened: reports are thin where few people live.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The nearest sounding before it

N. Platte/Lee Bi, NE (KLBF), launched 12:00Z, 10.3 hours before the alert went out and 363 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, N. Platte/Lee Bi, NE at 12:00Z on 2023-06-16Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 2 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, N. Platte/Lee Bi, NE at 12:00Z on 2023-06-16The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 86 square meters per square second.1939Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
2 J/kg
Mixed-layer CIN
-259 J/kg
Mixed-layer LCL
1166 m above ground
0-6 km bulk shear
4 kt
0-1 km storm-relative helicity
86 m²/s²
0-3 km storm-relative helicity
129 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted.

498 
WGUS55 KBOU 162216
FFWBOU
COC039-073-170115-
/O.NEW.KBOU.FF.W.0034.230616T2216Z-230617T0115Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/

BULLETIN - EAS ACTIVATION REQUESTED
Flash Flood Warning
National Weather Service Denver CO
416 PM MDT Fri Jun 16 2023

The National Weather Service in Denver has issued a

* Flash Flood Warning for...
  Central Elbert County in east central Colorado...
  Central Lincoln County in east central Colorado...

* Until 715 PM MDT.

* At 416 PM MDT, Doppler radar indicated thunderstorms producing 
  heavy rain and large hail across the warned area. Between 1 and 2 
  inches of rain have fallen. Additional rainfall amounts of 0.5 to 
  1.5 inches are possible in the warned area. Flash flooding is 
  ongoing or expected to begin shortly.

  HAZARD...Flash flooding caused by thunderstorms.

  SOURCE...Radar.

  IMPACT...Flash flooding of small creeks and streams, gulches,
           roads, and poor drainage and low-lying areas.

* Some locations that will experience flash flooding include...
  Limon, Elbert, Hugo, Simla, Genoa, Matheson and Fondis.

Big Sandy Creek, East Bijou Creek, and Long Branch Creek. 

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Move to higher ground now. Act quickly to protect your life.

&&

LAT...LON 3913 10413 3914 10466 3927 10466 3932 10332
      3893 10329 3912 10361 3913 10405 3913 10409

FLASH FLOOD...RADAR INDICATED

$$

Entrekin
2 follow-up statements
489 
WGUS75 KBOU 162333
FFSBOU

Flash Flood Statement
National Weather Service Denver CO
533 PM MDT Fri Jun 16 2023

COC039-073-170115-
/O.CON.KBOU.FF.W.0034.000000T0000Z-230617T0115Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/
Elbert CO-Lincoln CO-
533 PM MDT Fri Jun 16 2023

...FLASH FLOOD WARNING REMAINS IN EFFECT UNTIL 715 PM MDT THIS 
EVENING FOR CENTRAL ELBERT AND CENTRAL LINCOLN COUNTIES...

At 533 PM MDT, Doppler radar indicated showers and thunderstorms 
producing moderate to heavy rain continue across the warned area. 
Between 1 and 2.5 inches of rain have already fallen. The expected 
rainfall rate is 0.25 to 1 inch in 1 hour or less. Additional 
rainfall amounts of 0.5 to 1 inch are possible in the warned area. 
Flash flooding is ongoing.

Local officials indicated flooding ongoing in the streets of Limon 
along with flooding along Highway 71 south of Limon and Highway 24. 
No reports of flooding have been received in Elbert county.

HAZARD...Flash flooding caused by thunderstorms.

SOURCE...Radar.

IMPACT...Flash flooding of small creeks and streams, gulches,
         roads, and poor drainage and low-lying areas. These
         include Big Sandy Creek, East Bijou Creek, and Long
         Branch Creek.

Some locations that will experience flash flooding include...
  Limon, Elbert, Hugo, Simla, Genoa, Matheson and Fondis.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Move to higher ground now. Act quickly to protect your life.

&&

LAT...LON 3913 10413 3914 10466 3927 10466 3932 10332
      3893 10329 3912 10361 3913 10405 3913 10409

FLASH FLOOD...RADAR INDICATED
EXPECTED RAINFALL RATE...0.25-1 INCH IN 1 HOUR

$$

Entrekin
996 
WGUS75 KBOU 170110
FFSBOU

Flash Flood Statement
National Weather Service Denver CO
710 PM MDT Fri Jun 16 2023

COC039-073-170120-
/O.EXP.KBOU.FF.W.0034.000000T0000Z-230617T0115Z/
/00000.U.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/
Elbert CO-Lincoln CO-
710 PM MDT Fri Jun 16 2023

...FLASH FLOOD WARNING WILL EXPIRE AT 715 PM MDT THIS EVENING FOR 
CENTRAL ELBERT AND CENTRAL LINCOLN COUNTIES...

Flood waters have receded, however there is still standing water 
around Limon and south of Limon along Highway 71. Flooding is no 
longer expected to pose a threat but please continue to heed 
remaining road closures. Numerous showers and a few thunderstorms 
will continue this evening before diminishing towards midnight.

A Flood Watch remains in effect until 1000 PM MDT for portions of 
east central, north central, and northeast Colorado.

LAT...LON 3913 10413 3914 10466 3927 10466 3932 10332
      3893 10329 3912 10361 3913 10405 3913 10409

$$

Entrekin

What forecasters said that day

The local office's own words before this flash flood warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Denver/Boulder, CO wrote its last area forecast discussion before this flash flood warning went out at Jun 16, 2:45 PM MDT, 1 hour 31 minutes earlier.

Area forecast discussion, Jun 16, 2:45 PM MDT, 1 hour 31 minutes before
Area Forecast Discussion
National Weather Service Denver/Boulder CO
245 PM MDT Fri Jun 16 2023

.SHORT TERM...(This evening through Saturday)
Issued at 244 PM MDT Fri Jun 16 2023

Reinforcing surge of cooler air has pushed south and is slowing
with an area of convergence developing from north of Colorado
Springs through Limon. This area will be the focus for any
possible severe storms in the late afternoon and early evening,
with any heavy rain area also along or just north of the
convergence zone as it sags south. There's a ribbon of CAPEs
1000-1500 J/kg ahead of the current line which would be enough for
severe hail in the strongest pulses. Nonzero threat of severe wind
or tornadoes, though the wind fields don't provide a lot to work
with for either.

Further north, there will be pretty good coverage of light rain,
with embedded heavier cores. These are mostly small and moving,
but with the linear shear, we're getting some training with some
spots getting a half inch to inch of rain in 30 minutes. For the
most part, this will only provide minor street flooding, though
we'll have to watch for repeating cells or longer term training.
Threat to the Cameron Peak burn area should be decreasing as the
focus on the leading edge of the upslope winds has passed, but
with the upslope continuing to generate new cells, we'll hang on
to the Flood Watch for the northern foothills and Denver/Boulder
area for at least a couple more hours. The evening heavy rain threat
should be southeast of Denver.

There will probably be some fog after skies clear around sunrise
Saturday. As often happens, we're expecting light south winds to
develop across Denver which lowers the risk. There will also
likely be a weak Denver cyclone circulation forming, or at least
light winds in the Platte valley and back towards Boulder. Areas
of fog and low clouds for a few hours in the morning are more
likely there.

For Saturday, we'll start cool at the surface which should delay
surface based convection. There is some lift associated with the
trough axis and low level moisture will remain, so we expect a
lesser amount of convection in the afternoon. CAPEs should be
lower, and the plains activity may need to wait for outflow
boundaries off the mountains or ridges and be late in the day. We
lowered the forecast highs slightly based on the low level cool
air in the morning. If there are morning clouds that last longer
we may still be too warm on the plains.

.LONG TERM...(Saturday night through Friday)
Issued at 244 PM MDT Fri Jun 16 2023

Colorado will spend most of the period between upper level
troughing to our northwest and ridging to our south and southeast.
There will be persistent and generally increasing southwesterly
flow aloft as the troughing and ridging intensify, promoting drier
and warmer weather than in recent weeks. Models maintain good
consensus and have been consistent. Ensemble forecast systems
suggest fairly high confidence in the fundamentals of the long
term forecast.

Sunday through Tuesday, skies should be partly cloudy to mostly
clear, as warm, dry air aloft suppress cloudiness and convection.
There will be very little precipitation or threat of
thunderstorms. The warming trend still looks to peak on Monday,
though high temperatures are forecast mostly in the 80s across the
plains and 50s to 70s across the high country through the period.
Monday and Tuesday, some areas on the plains may break 90 F,
especially out near the northeast corner.

In the latter part of the period, from about the middle of next
week, it will cool off slightly to near or just below normal,
moisture and cloudiness should increase again, and there should be
scattered to widespread showers in the afternoon and evening.
It's a bit difficult to make reliable predictions of hazards at
this range, but model moisture, instability and shear values are
sufficient to support scattered severe thunderstorms and potential
for a few supercells. Locally heavy rainfall will likely pose at
least a limited risk of flash flooding to burn, urban and poor
drainage areas again.

&&

.AVIATION...(For the 18Z TAFS through 18Z Saturday afternoon)
Issued at 1114 AM MDT Fri Jun 16 2023

MVFR ceilings will prevail in the Denver area through this
evening. Showers and thunderstorms will become numerous this
afternoon. Through 02z, some of the storms could create brief IFR
conditions in heavy rain, along with variable winds up to 30
knots. Clearing is expected after 06z, though areas of fog with
IFR conditions are possible for a few hours Saturday morning.

&&

.HYDROLOGY...
Issued at 244 PM MDT Fri Jun 16 2023

Storms this afternoon are moving, but there's a tendency for some
training so small areas are getting a half inch to inch or rain in
30 to 60 minutes. The heavy rain threat should shift southward
with time, focused on Elbert and Lincoln counties by early
evening. There is a chance of those areas getting repeated storms
with totals of up to 2 inches this evening, though this is
looking less likely now. On Saturday storms will be less numerous
and intense and will have better storm motions. There is still a
low threat of burn area flooding.

Sunday through about mid week, precipitation will be suppressed
by warm, dry air aloft. There should be little to no threat of
burn area flash flooding.

From about mid week through the rest of the period, there look to
be scattered to widespread showers and while the impacts are not
very certain at this range, it looks like locally heavy rainfall
will pose at least a limited risk of flash flooding to burn, urban
and poor drainage areas again.

High water continues to move down the South Platte River, with the
crest now in Logan County. Minor flooding continues mainly in low
lying areas along the river banks. Today's rain will produce
another surge of water in areas west of Fort Morgan on Saturday,
moving downstream into early next week. Minor flooding will
continue in the areas currently experiencing it.

&&

.BOU WATCHES/WARNINGS/ADVISORIES...
Flood Watch until 10 PM MDT this evening for COZ035-039>041-046-
047.

&&

SHORT TERM...Gimmestad
LONG TERM...EJD
AVIATION...Gimmestad
HYDROLOGY...Gimmestad/EJD
Hazardous weather outlook, Jun 16, 11:14 AM MDT, 5 hours 2 minutes before
Hazardous Weather Outlook
National Weather Service Denver/Boulder CO
1114 AM MDT Fri Jun 16 2023

COZ030>051-171715-
Jackson County Below 9000 Feet-
West Jackson and West Grand Counties Above 9000 Feet-
Grand and Summit Counties Below 9000 Feet-
South and East Jackson/Larimer/North and Northeast Grand/
Northwest Boulder Counties Above 9000 Feet-
South and Southeast Grand/West Central and Southwest Boulder/
Gilpin/Clear Creek/Summit/North and West Park Counties Above
9000 Feet-Larimer and Boulder Counties Between 6000 and 9000 Feet-
Jefferson and West Douglas Counties Above 6000 Feet/Gilpin/Clear
Creek/Northeast Park Counties Below 9000 Feet-
Central and Southeast Park County-
Larimer County Below 6000 Feet/Northwest Weld County-
Boulder And Jefferson Counties Below 6000 Feet/West Broomfield
County-
North Douglas County Below 6000 Feet/Denver/West Adams and
Arapahoe Counties/East Broomfield County-
Elbert/Central and East Douglas Counties Above 6000 Feet-
Northeast Weld County-Central and South Weld County-Morgan County-
Central and East Adams and Arapahoe Counties-
North and Northeast Elbert County Below 6000 Feet/North Lincoln
County-
Southeast Elbert County Below 6000 Feet/South Lincoln County-
Logan County-Washington County-Sedgwick County-Phillips County-
1114 AM MDT Fri Jun 16 2023

...FLOOD WATCH FOR PALMER DIVIDE, DENVER/BOULDER AREA, AND
NORTHERN FOOTHILLS FROM NOON TO 10 PM TODAY...
...SEVERE THUNDERSTORMS POSSIBLE MAINLY SOUTH OF INTERSTATE 70...

This hazardous weather outlook is for northeast and north central
Colorado.

.DAY ONE...Today and Tonight

Showers and thunderstorms will develop this afternoon and continue
through the evening. Some of the storms will produce heavy rain. The
highest threat for flash flooding will be over Douglas, Elbert,
and Lincoln counties, but there is some risk in the Denver metro
area an in the northern foothills burn areas this afternoon.
Stronger storms will be capable of producing up to 2 inches of
rain in an hour. A couple severe storms will also be possible,
mainly in areas south of a line from Limon to Kiowa, where there
is potential for large and damaging hail up to golfball size.

.DAYS TWO THROUGH SEVEN...Saturday through Thursday

It will remain cool and unsettled on Saturday with a good chance
of showers and thunderstorms. A few storms may also produce brief
heavy rainfall and localized flooding, especially along and south
of the Palmer Divide. A drier and summer-like weather pattern is
then expected to arrive Sunday and continue into early next week.

.SPOTTER INFORMATION STATEMENT...

Formal spotter activation will not be needed, but reports of heavy
rain or flooding will be appreciated.

Gimmestad/EJD

In the hours before

Special weather statement, Jun 16, 1:54 PM MDT, 2 hours 22 minutes before
Special Weather Statement
National Weather Service Denver CO
154 PM MDT Fri Jun 16 2023

COZ034-037-162045-
South and Southeast Grand/West Central and Southwest
Boulder/Gilpin/Clear Creek/Summit/North and West Park Counties Above
9000 Feet CO-Central and Southeast Park County CO-
154 PM MDT Fri Jun 16 2023

...A strong thunderstorm will impact portions of east central Park
County through 245 PM MDT...

At 153 PM MDT, Doppler radar was tracking a strong thunderstorm near
Wilkerson Pass, or 45 miles west of Colorado Springs, moving north at
20 mph.

HAZARD...Winds in excess of 40 mph and penny size hail. Heavy rain
         and minor flooding is also possible with this storm.

SOURCE...Radar indicated.

IMPACT...Gusty winds could knock down tree limbs and blow around
         unsecured objects. Minor damage to outdoor objects is
         possible.

Locations impacted include...
Wilkerson Pass and Tarryall Reservoir.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

If outdoors, consider seeking shelter inside a building.

&&

LAT...LON 3903 10567 3929 10560 3928 10540 3922 10540
      3923 10543 3920 10541 3913 10541 3901 10546
TIME...MOT...LOC 1953Z 191DEG 16KT 3906 10558

MAX HAIL SIZE...0.75 IN
MAX WIND GUST...40 MPH

ENTREKIN
Special weather statement, Jun 16, 2:22 PM MDT, 1 hour 54 minutes before
Special Weather Statement
National Weather Service Denver CO
222 PM MDT Fri Jun 16 2023

COZ041-046-162100-
Elbert/Central and East Douglas Counties Above 6000 Feet CO-
North and Northeast Elbert County Below 6000 Feet/North Lincoln
County CO-
222 PM MDT Fri Jun 16 2023

...A strong thunderstorm will impact portions of central Elbert
County through 300 PM MDT...

At 219 PM MDT, Doppler radar was tracking a strong thunderstorm 8
miles northwest of Ramah, or 29 miles west of Limon, moving east at
20 mph.

HAZARD...Landspouts possible, winds in excess of 40 mph, and half
         inch hail. Expect very heavy rain with minor flooding of
         creeks and low lying areas.

SOURCE...Radar indicated.

IMPACT...Landspout tornadoes can damage mobile homes, roofs,
         vehicles, and trees. Outdoor objects may be tossed about.
         Gusty winds could knock down tree limbs and blow around
         unsecured objects.

Locations impacted include...
Elbert, Kiowa and Simla.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

If outdoors, consider seeking shelter inside a building.

Torrential rainfall is also occurring with this storm and may lead to
localized flooding. Do not drive your vehicle through flooded
roadways.

A Severe Thunderstorm Watch remains in effect until 900 PM MDT for
east central Colorado.

&&

LAT...LON 3913 10399 3913 10453 3931 10458 3948 10404
TIME...MOT...LOC 2019Z 261DEG 16KT 3923 10424

LANDSPOUT...POSSIBLE
MAX HAIL SIZE...0.50 IN
MAX WIND GUST...40 MPH

ENTREKIN
Local storm report, Jun 16, 3:27 PM MDT, 49 minutes before
Preliminary Local Storm Report...Summary
National Weather Service Denver CO
327 PM MDT Fri Jun 16 2023

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0322 PM     Hail             6 WSW Limon             39.24N 103.79W
06/16/2023  E1.00 inch       Elbert             CO   Mesonet

            Report from mPING: Quarter (1.00 in.).

0315 PM     Hail             6 WSW Limon             39.23N 103.79W
06/16/2023  M1.25 inch       Elbert             CO   Storm Chaser

            Falling at the time of report.

&&
Local storm report, Jun 16, 4:09 PM MDT, 7 minutes before
Preliminary Local Storm Report...Summary
National Weather Service Denver CO
409 PM MDT Fri Jun 16 2023

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0404 PM     Hail             4 NNW Hugo              39.19N 103.49W
06/16/2023  M1.75 inch       Lincoln            CO   Storm Chaser

            Report via SpotterNetwork.

0357 PM     Hail             3 SSW Genoa             39.24N 103.52W
06/16/2023  M2.00 inch       Lincoln            CO   Storm Chaser

            Report via SpotterNetwork.

0341 PM     Hail             6 SE Limon              39.22N 103.60W
06/16/2023  E1.50 inch       Lincoln            CO   Trained Spotter

            Hail still falling at the time of report.

0322 PM     Hail             6 WSW Limon             39.24N 103.79W
06/16/2023  E1.00 inch       Elbert             CO   Mesonet

            Report from mPING: Quarter (1.00 in.).

0315 PM     Hail             6 WSW Limon             39.23N 103.79W
06/16/2023  M1.25 inch       Elbert             CO   Storm Chaser

            Falling at the time of report.

&&
Local storm report, Jun 16, 4:15 PM MDT, 1 minute before
Preliminary Local Storm Report
National Weather Service Denver CO
415 PM MDT Fri Jun 16 2023

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0401 PM     Hail             4 WSW Genoa             39.26N 103.57W
06/16/2023  E0.75 inch       Lincoln            CO   Public

            Report from mPING: Dime (0.75 in.).

0344 PM     Hail             3 ESE Limon             39.25N 103.63W
06/16/2023  E1.00 inch       Lincoln            CO   Storm Chaser

            Accumulating hail. Up to 4 to 6 inches of
            hail just southeast of Limon on Highway
            40/SH287. The largest hail was estimated to
            be quarter size. Time estimated by radar.

&&

The office that day

Everything else NWS Denver/Boulder, CO issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Jun 15, 6:00 PM MDTSpecial Weather StatementBOUMorgan60 min
Jun 15, 7:35 PM MDTSpecial Weather StatementBOUMorgan55 min
Jun 15, 8:28 PM MDTFlash Flood WarningBOUMorgan105 min
Jun 16, 2:23 AM MDTFlood WatchBOUAdams, Arapahoe, Boulder, Broomfield, Denver, Douglas and 4 more20 hr
Jun 16, 12:54 PM MDTAreal Flood AdvisoryBOUGrand7 days
Jun 16, 1:54 PM MDTSpecial Weather StatementBOUPark51 min
Jun 16, 2:22 PM MDTSpecial Weather StatementBOUElbert38 min
Jun 16, 2:33 PM MDTSevere Thunderstorm WarningBOUElbert42 min
Jun 16, 3:15 PM MDTSevere Thunderstorm Warning Considerable damage threatBOUElbert, Lincoln45 min
Jun 16, 3:52 PM MDTSevere Thunderstorm WarningBOUDouglas23 min
Jun 16, 3:56 PM MDTSevere Thunderstorm Warning Considerable damage threatBOULincoln49 min
Jun 16, 4:14 PM MDTSevere Thunderstorm WarningBOUElbert18 min
Jun 16, 4:32 PM MDTSevere Thunderstorm Warning Considerable damage threatBOULincoln28 min

Nearby

Flash Flood Warnings in Colorado, 2023Every flash flood warning in 2023

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.